Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 53, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 15, 2023, 7:30 PM CDT for 4 counties in Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 7:30 PM CDT (00:30 UTC)
- Expired
- Apr 15, 2023, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 109 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:41 PM CDT | HAIL 1.75 | 3 Wsw Moulton, TX | HAIL UP TO GOLFBALL SIZE NEAR THE LAVACA/GONZALEZ LINE ON FM 532. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:28 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4141 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.7
The text
As transmitted.
516
WUUS54 KEWX 160030
SVREWX
TXC123-149-177-285-160130-
/O.NEW.KEWX.SV.W.0053.230416T0030Z-230416T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
730 PM CDT Sat Apr 15 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern DeWitt County in south central Texas...
Northeastern Gonzales County in south central Texas...
Southeastern Fayette County in south central Texas...
Lavaca County in south central Texas...
* Until 830 PM CDT.
* At 730 PM CDT, severe thunderstorms were located along a line
extending from near Fayetteville to near Flatonia to near Gonzales,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Moulton around 740 PM CDT.
Hallettsville around 815 PM CDT.
Hochheim around 820 PM CDT.
Yoakum and Ezzell around 830 PM CDT.
Other locations impacted by these severe thunderstorms include
Komensky, Worthing, Swiss Alp, Henkhaus, Edgar, Dubina, Terryville,
Engle, Dilworth and Ammannsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2923 9687 2911 9733 2959 9753 2969 9714
2993 9667 2987 9665 2963 9687 2961 9684
2958 9683 2958 9679 2938 9660
TIME...MOT...LOC 0030Z 332DEG 19KT 2984 9671 2964 9711 2956 9742
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYEN3 follow-up statements
258
WWUS54 KEWX 160057
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
757 PM CDT Sat Apr 15 2023
TXC149-160107-
/O.CAN.KEWX.SV.W.0053.000000T0000Z-230416T0130Z/
Fayette TX-
757 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2923 9688 2911 9733 2916 9735 2949 9745
2951 9720 2963 9688 2961 9684 2958 9683
2958 9679 2938 9660
TIME...MOT...LOC 0057Z 329DEG 22KT 2960 9683 2942 9717 2943 9735
$$
TXC123-177-285-160130-
/O.CON.KEWX.SV.W.0053.000000T0000Z-230416T0130Z/
DeWitt TX-Gonzales TX-Lavaca TX-
757 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DEWITT...EAST CENTRAL GONZALES AND LAVACA
COUNTIES...
At 757 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Schulenburg to Shiner to 7 miles
southeast of Gonzales, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Sublime around 815 PM CDT.
Yoakum and Hochheim around 820 PM CDT.
Other locations impacted by these severe thunderstorms include
Worthing, Henkhaus, Koerth, Edgar, Moravia, Terryville, Glaze City,
Breslau, Mont and Sweet Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2923 9688 2911 9733 2916 9735 2949 9745
2951 9720 2963 9688 2961 9684 2958 9683
2958 9679 2938 9660
TIME...MOT...LOC 0057Z 329DEG 22KT 2960 9683 2942 9717 2943 9735
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYEN627
WWUS54 KEWX 160108
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Sat Apr 15 2023
TXC177-160118-
/O.CAN.KEWX.SV.W.0053.000000T0000Z-230416T0130Z/
Gonzales TX-
808 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GONZALES COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2917 9708 2914 9720 2939 9724 2945 9722
2950 9707 2927 9682
TIME...MOT...LOC 0108Z 334DEG 19KT 2936 9714
$$
TXC123-285-160130-
/O.CON.KEWX.SV.W.0053.000000T0000Z-230416T0130Z/
DeWitt TX-Lavaca TX-
808 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DEWITT AND SOUTHWESTERN LAVACA COUNTIES...
At 808 PM CDT, a severe thunderstorm was located near Shiner, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Yoakum around 820 PM CDT.
Other locations impacted by this severe thunderstorm include
Worthing, Koerth, Terryville, Mount Olive, Wied, Mont, Sweet Home and
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2917 9708 2914 9720 2939 9724 2945 9722
2950 9707 2927 9682
TIME...MOT...LOC 0108Z 334DEG 19KT 2936 9714
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYEN828
WWUS54 KEWX 160126
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Sat Apr 15 2023
TXC123-285-160136-
/O.EXP.KEWX.SV.W.0053.000000T0000Z-230416T0130Z/
DeWitt TX-Lavaca TX-
826 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWITT AND
SOUTHWESTERN LAVACA COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2917 9708 2914 9720 2939 9724 2945 9722
2950 9707 2927 9682
TIME...MOT...LOC 0126Z 332DEG 19KT 2928 9709
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:30 PM CDT, 1 hour earlier.
Area forecast discussion, Apr 15, 6:30 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 630 PM CDT Sat Apr 15 2023 ...New AVIATION... .SHORT TERM... (Tonight through Sunday night) Issued at 209 PM CDT Sat Apr 15 2023 Low clouds this morning have mixed out with mostly clear skies and hot temperatures on tap this afternoon. Forecast highs across the area today will mainly be in the 90s, with some locations at or within a degree or two of record territory. A dry line is currently moving east across the CWA with a cold front in Central Texas not far behind. With peak daytime heating and the presence of these features, a few thunderstorms may break the cap and form near the I- 35 corridor before moving east into the Coastal Plains. The hi-res guidance that do initiate storms do so just east of the I-35 corridor late afternoon, with storms moving east of the area in the evening. Ample instability is seen ahead of the dry line and cold front, with CAPE values of 4000-5000 J/kg; lacking a bit is the effective shear values of 20-30 kts. Still, strong to severe storms will be possible this afternoon and evening with SPC continuing to highlight either a Slight Risk (level 2 of 5) in the Coastal Plains or Marginal Risk (level 1 of 5) further west towards the I-35 corridor. The main threat will be large hail and damaging winds. The front will continue to move south across the area overnight with dry and cool air behind it. Winds will be a bit breezy overnight into Sunday morning with gusts from 20-30 mph expected at times. Lows tonight will range from the low 50s in the north to the low 60s in the south. Winds will decrease quickly in the afternoon on Sunday with highs in the 70s to low 80s accompanied by clear skies. Slightly cooler temperatures Sunday night into Monday. && .LONG TERM... (Monday through Saturday) Issued at 209 PM CDT Sat Apr 15 2023 We start the work week with dry weather conditions across the local area. Monday's high temperatures are forecast to be a bit warmer than Sunday ranging from the upper 70s across the Hill Country to mid 80s along the Rio Grande. If storms do form, these are staying across the northeast Mexican terrain just a head of the dry-line, however, there is a slight chance for a storm or two to push across Val Verde and therefore the slight chance for showers and storms Monday evening. Southerly flow is forecast to be in place with humidity values increasing through the period with more clouds and warmer temperatures expected overnight through Tuesday morning. Clouds stay around for the most part on Tuesday with highs in the upper 70s to mid 80s for most locations with mid 80s across the Rio Grande. We do show slight to low chances for showers and storms across the eastern two thirds of the local area on Tuesday afternoon as an upper level short wave disturbance moves across the area. Another upper level short wave trough is forecast to push across the local area on Wednesday and once again brings chances for showers and storms to areas along and east of Highway 281. The story repeats with isolated showers and storms but this time across the Hill Country on Thursday afternoon. Better chances for showers and storms are expected Thursday night into Friday morning ahead of the dry- line. A cold front is forecast to push across the local area on Friday night into Saturday morning. Additional showers and storms are possible along the front as it moves over the Coastal Plains. && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Sat Apr 15 2023 Cold front currently moving through the SSF VCNTY. Mostly clear skies will follow after 01Z at SAT/SSF and the rest of the TAF periods will be to chase wind directions at surface ridging builds over TX. && .FIRE WEATHER... Issued at 209 PM CDT Sat Apr 15 2023 Dry air and breezy winds behind the dryline and a cold front will result in elevated to near critical fire weather conditions across the Rio Grande plains and southern Edwards Plateau this afternoon and evening. A Rangeland Fire Danger Statement was issued earlier for most of today and early evening as RH may fall as low as the single digits with sustained wind speeds up to 15 mph. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 90 55 77 49 / 0 10 0 0 Austin Bergstrom Intl Airport 90 54 76 47 / 10 10 0 0 New Braunfels Muni Airport 88 55 78 50 / 20 10 0 0 Burnet Muni Airport 89 51 76 49 / 0 0 0 0 Del Rio Intl Airport 93 60 84 58 / 0 0 0 0 Georgetown Muni Airport 90 53 76 47 / 0 0 0 0 Hondo Muni Airport 93 58 81 51 / 0 0 0 0 San Marcos Muni Airport 87 55 77 47 / 20 10 0 0 La Grange - Fayette Regional 86 55 73 46 / 20 20 0 0 San Antonio Intl Airport 92 58 78 52 / 0 0 0 0 Stinson Muni Airport 93 60 79 52 / 10 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...18 Long-Term...76 Aviation...18
Hazardous weather outlook, Apr 15, 4:52 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 452 AM CDT Sat Apr 15 2023 TXZ171>173-183>194-202>209-217>225-228-161000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 452 AM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A few strong to severe thunderstorms are possible this afternoon and early evening for areas generally along and east of the Interstate 35 corridor. Large hail and damaging winds are the main severe weather concerns. Elevated to near critical fire weather conditions are possible this afternoon and evening across the Rio Grande plains and southern Edwards Plateau due to gusty northwest winds and dry air. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 15, 6:15 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
615 PM CDT Sat Apr 15 2023
TXZ193-209-160000-
Bastrop TX-Fayette TX-
615 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of east central Bastrop
and central Fayette Counties through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Smithville, Muldoon, Floy, Plum, Buescher State Park,
O'Quinn, West Point, Winchester and Kirtley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2988 9682 2976 9712 3007 9721 3014 9707
3011 9704 3004 9702 3005 9698
TIME...MOT...LOC 2314Z 332DEG 19KT 3005 9713
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENSpecial weather statement, Apr 15, 6:43 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT Sat Apr 15 2023
TXZ193-209-223-160030-
Bastrop TX-Fayette TX-Gonzales TX-
643 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of south central
Bastrop, northeastern Gonzales and southwestern Fayette Counties
through 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cistern, or 14 miles southwest of Smithville, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flatonia, Waelder, Cistern, String Prairie, Jeddo, Newtonville, Elm
Grove and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2965 9706 2960 9730 2977 9735 2979 9732
2982 9736 2988 9738 2992 9724
TIME...MOT...LOC 2343Z 335DEG 24KT 2984 9731
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENLocal storm report, Apr 15, 7:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 W LA GRANGE 29.91N 96.91W
04/15/2023 E0.70 INCH FAYETTE TX TRAINED SPOTTER
&&
MBLocal storm report, Apr 15, 7:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 N MULDOON 29.87N 97.07W
04/15/2023 E1.50 INCH FAYETTE TX FIRE DEPT/RESCUE
MULDOON VOLUNTEER FIRE DEPT REPORTS NUMEROUS
PENNY TO NICKEL SIZE WITH LARGEST STONES UP
TO PING PONG BETWEEN WEST POINT AND MULDOON.
TIME ESTIMATED VIA RADAR.
&&
MBLocal storm report, Apr 15, 7:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
725 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 4 ESE MULDOON 29.79N 97.02W
04/15/2023 E1.50 INCH FAYETTE TX TRAINED SPOTTER
&&
MBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:49 PM CDT | Special Weather Statement | EWX | Atascosa | 26 min |
| Apr 15, 7:55 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 65 min |
| Apr 15, 8:34 PM CDT | Special Weather Statement | EWX | Lavaca | 56 min |
| Apr 15, 9:13 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt | 20 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.